Kansas, 2014

Flooding and Hail in Kansas, June 5, 2014

June 5, 2014 · NWS ICT · 57 events in 17 counties and zones

A large and powerful complex of thunderstorms moved southeast out of northwest Kansas and across the area during the early morning hours of June 5th, 2014. This complex of storms was a prolific producer of very large hail up to three and half inches in diameter, especially considering the early morning hours when it occurred.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$433,000
Crop damage
$200
Events
57

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A large and powerful complex of thunderstorms moved southeast out of northwest Kansas and across the area during the early morning hours of June 5th, 2014. This complex of storms was a prolific producer of very large hail up to three and half inches in diameter, especially considering the early morning hours when it occurred. Damaging wind gusts to 70 mph also occurred with the storms. As the complex moved southeast, a wake low developed on the north side of the system, producing non thunderstorm wind damage across portions of Central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 5, 1:46 AM CST, 48 minutes earlier.

Area forecast discussion, Jun 5, 1:46 AM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
246 AM CDT THU JUN 5 2014

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 246 AM CDT THU JUN 5 2014

PROGRESSIVE DERECHO DEVELOPING ACROSS FAR WESTERN KANSAS
WHICH WILL IMPACT PORTIONS OF CENTRAL AND SOUTH CENTRAL
KANSAS EARLY THIS MORNING. RADAR TRENDS SUGGEST THE HRRR
AND RAP ARE TOO FAR NORTH WITH THE TRACK WHICH SUGGESTS
IMPACT AS FAR SOUTH AS THE WICHITA METRO LOOKS REASONABLE
WITH SOUTHERN EXTENT OF WATCH 226. DESTRUCTIVE WINDS IN
EXCESS OF 75 MPH WINDS ARE EXPECTED WITH THE MESO/BOWING
SEGMENT. WIND DRIVEN HAIL IS POSSIBLE...HOWEVER HAIL SIZE
IS MORE LIKELY TO BE GOLF BALL OR LESS...THOUGH COULD
STILL RESULT IN AREAS OF SIGNIFICANT DAMAGE IF COINCIDENT
WITH SWATH OF STRONG WINDS. LOCALLY HEAVY RAINFALL COULD
PRECEDE THE MAIN CONVECTIVE WIND STORM...ALONG THE WARM
ADVECTION FEEDER ARM OF CONVECTION WHICH HAS DEVELOPED
ACROSS CENTRAL KANSAS. THE MESOSCALE COMPLEX WILL MOVE
QUICKLY INTO EAST CENTRAL AND SOUTHEAST KANSAS BY MID TO
LATE MORNING. EXPECT SOME SUBSIDENCE IN THE WAKE OF THIS
SYSTEM INTO THE AFTERNOON...MAINLY ACROSS CENTRAL KANSAS.
LATEST SHORT TERM MODELS AND IMPLICATIONS OF THE MESOSCALE
OUTFLOW LATER TODAY...SUGGEST THE BETTER CHANCES FOR
CONVECTION THIS EVENING AND TONIGHT MAY RESIDE CLOSER TO
THE OKLAHOMA BORDER OR INTO FAR NORTHERN OKLAHOMA.

A MORE DISCERNIBLE SHORTWAVE ALOFT IS EXPECTED TO MOVE
ACROSS THE CENTRAL PLAINS AGAIN ON FRIDAY NIGHT...WHICH
SHOULD SUPPORT ANOTHER LARGER SCALE MESO-CONVECTIVE
SYSTEM THAT WILL IMPACT MUCH OF THE FORECAST AREA WITH
SEVERE WEATHER AND ALSO HEAVY RAINFALL.

THE REMAINDER OF THE WEEKEND LOOKS VERY ACTIVE WITH
EPISODAL SEVERE WEATHER AND HEAVY RAINFALL...THOUGH DAILY
TRENDS ON PLACEMENT AND MODE WILL REMAIN SOMEWHAT
CHALLENGING DUE TO MESOSCALE INFLUENCES IN THE PRECEDING
12 TO 24 HOURS.

DARMOFAL

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 246 AM CDT THU JUN 5 2014

LITTLE IF ANY ADJUSTMENT TO THE OUTER PERIODS WITH THIS
FORECAST UPDATE DUE TO HIGHER IMPACT AND FOCUS ON SHORT TERM
WEATHER.

KED

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1144 PM CDT WED JUN 4 2014

EXPECTING A LARGE COMPLEX OF THUNDERSTORMS TO DEVELOP OVER
NORTHWEST KANSAS AND SPREAD SOUTHEAST OVERNIGHT INTO CENTRAL
KANSAS...THEN MOVE EASTWARD INTO SOUTHEAST KANSAS BY THURSDAY
MORNING. DAMAGING WINDS ARE POSSIBLE WITH THIS LINE OF
THUNDERSTORMS FOLLOWED BY SOME LINGERING CHANCES OF THUNDERSTORMS
THURSDAY MORNING. WINDS WILL REMAIN GENERALLY OUT OF THE EAST AS
SURFACE LOW PRESSURE SLIDES VERY SLOWLY EAST ACROSS OKLAHOMA.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    86  69  83  68 /  70  60  50  80
HUTCHINSON      84  67  82  67 /  80  60  40  80
NEWTON          82  67  81  66 /  80  60  40  80
ELDORADO        82  67  80  67 /  70  60  50  80
WINFIELD-KWLD   87  69  83  69 /  60  60  50  80
RUSSELL         82  64  82  65 /  70  40  30  70
GREAT BEND      83  65  82  65 /  70  60  40  80
SALINA          82  66  82  66 /  70  30  30  80
MCPHERSON       83  66  81  66 /  80  50  40  80
COFFEYVILLE     85  69  82  69 /  60  60  60  70
CHANUTE         81  68  81  67 /  70  60  50  70
IOLA            80  67  80  67 /  70  60  50  70
PARSONS-KPPF    84  68  82  68 /  70  60  60  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 4, 8:37 PM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
937 PM CDT WED JUN 4 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-060245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
937 PM CDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE EVENING INTO THE
EARLY MORNING ACROSS SOUTHEAST KANSAS. LARGE HAIL WILL BE THE
PRIMARY THREAT EVENING INTO EARLY MORNING...THEN TRANSITIONING
INTO A DAMAGING WIND THREAT.

THUNDERSTORM CHANCES WILL INCREASE DURING THE EARLY MORNING HOURS
ACROSS THE REMAINDER OF THE AREA...BECOMING LIKELY AFTER 3 AM. SEVERE
STORMS WILL BE POSSIBLE...WITH THE MAIN RISKS BEING LARGE HAIL UP
BASEBALL SIZE AND DAMAGING WINDS TO 75 MPH. LOCALLY HEAVY RAINFALL
AND MINOR LOWLAND FLOODING IS ALSO POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE THURSDAY
THROUGH THE WEEKEND. THE BETTER LIKELIHOOD WILL BE DURING THE
EVENING AND OVERNIGHT HOURS...WHEN COMPLEXES OF THUNDERSTORMS
ARE EXPECTED TO MOVE EASTWARD ACROSS THE AREA. A RISK FOR SEVERE
STORMS AND HEAVY RAINFALL WILL REMAIN IN THE FORECAST THROUGH AT
LEAST SATURDAY NIGHT. CHECK LATER OUTLOOKS FOR MORE SPECIFIC
DETAILS ON THE DAILY SEVERE WEATHER RISKS.

AFTER A BRIEF RESPITE ON MONDAY...A CHANCE FOR THUNDERSTORMS
WILL RETURN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND THROUGH
THE EARLY MORNING HOURS ON THURSDAY ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Jun 4, 9:47 PM CST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1047 PM CDT WED JUN 4 2014

KSZ095-096-099-100-050445-
LABETTE-MONTGOMERY-NEOSHO-WILSON-
1047 PM CDT WED JUN 4 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN LABETTE COUNTY IN SOUTHEAST KANSAS...
  NORTHEASTERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS...
  SOUTHERN NEOSHO COUNTY IN SOUTHEAST KANSAS...
  SOUTHEASTERN WILSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1145 PM CDT

* AT 1045 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR NEODESHA...OR 19 MILES WEST OF
  PARSONS...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PARSONS...CHERRYVALE...THAYER...GALESBURG...MOUND VALLEY...
  ALTAMONT...ST. PAUL...PARSONS TRI CITY AIRPORT...DENNIS AND SOUTH
  MOUND.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN
FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK
FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3756 9511 3711 9523 3732 9576 3753 9571
TIME...MOT...LOC 0347Z 282DEG 24KT 3739 9559

SMITH
Special weather statement, Jun 5, 1:34 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
234 AM CDT THU JUN 5 2014

KSZ047-050815-
BARTON-
234 AM CDT THU JUN 5 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 315 AM CDT

* AT 233 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
  5 MILES SOUTHWEST OF GREAT BEND...OR NEAR GREAT BEND...MOVING EAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREAT BEND...HOISINGTON...ELLINWOOD...CLAFLIN AND GREAT BEND
  AIRPORT.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3851 9904 3860 9848 3825 9848 3825 9898
      3826 9903 3827 9904
TIME...MOT...LOC 0734Z 261DEG 24KT 3831 9886

JAKUB
Special weather statement, Jun 5, 2:15 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
315 AM CDT THU JUN 5 2014

KSZ047-050900-
BARTON-
315 AM CDT THU JUN 5 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 400 AM CDT

* AT 312 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
  NEAR GREAT BEND...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELLINWOOD AND CLAFLIN.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN
FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK
FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3859 9848 3856 9847 3856 9848 3825 9848
      3825 9898 3845 9900
TIME...MOT...LOC 0815Z 261DEG 25KT 3838 9870

JAKUB

The radar

The Dodge City radar (KDDC), 121 km away, was scanning. The volume nearest the first event began at 08:35 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 17 hail, 10 high wind, 2 flood, 1 lightning. Local standard time, as filed.

Hail, Barton

When
June 5, 2:34 AM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.360, -98.810

Hail, McPherson

When
June 5, 3:30 AM CST
Where
McPherson County, 6.57 mi WNW of Mc Pherson
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.410, -97.780

Thunderstorm Wind, Russell

When
June 5, 3:35 AM CST
Where
Russell County, 0.69 mi N of Russell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.890, -98.850

Law enforcement reported the gust.

Thunderstorm Wind, Russell

When
June 5, 3:41 AM CST
Where
Russell County, 0.53 mi NE of (Rsl)russell Muni Ar
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
38.874, -98.812

Hail, McPherson

When
June 5, 3:55 AM CST
Where
McPherson County, 1.43 mi ENE of Mc Pherson
Measured
3.25 in hail
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
38.377, -97.645

A trained spotter reported 3.25 inch hail at the 1700 block of Limestone.

Thunderstorm Wind, McPherson

When
June 5, 3:55 AM CST
Where
McPherson County, 0.54 mi W of Mc Pherson Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.350, -97.690

Law enforcement estimated winds of 60 to 70 mph.

Hail, Barton

When
June 5, 3:55 AM CST
Where
Barton County, 2.57 mi WNW of Great Bend
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.390, -98.810

Law enforcement estimated the hail was quarter to golf ball size. Fifty to 60 mph winds were also reported.

Hail, McPherson

When
June 5, 3:55 AM CST
Where
McPherson County, 0.54 mi W of Mc Pherson Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.350, -97.690

Thunderstorm Wind, Barton

When
June 5, 3:55 AM CST
Where
Barton County, 2.57 mi WNW of Great Bend
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.390, -98.810

Law enforcement estimated the 50 to 60 mph gusts. Hail as large as golf ball size was also reported.

Hail, McPherson

When
June 5, 4:01 AM CST
Where
McPherson County, 2.82 mi S of Galva
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.340, -97.540

Thunderstorm Wind, McPherson

When
June 5, 4:15 AM CST
Where
McPherson County, 0.54 mi W of Galva
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.380, -97.540

A personal weather station measured the gust.

Thunderstorm Wind, Rice

When
June 5, 4:27 AM CST
Where
Rice County, 0.88 mi SW of Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.210, -98.210

Law enforcement estimated the 50 to 60 mph winds.

Thunderstorm Wind, McPherson

When
June 5, 4:35 AM CST
Where
McPherson County, 0.4 mi NNW of Marquette
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.555, -97.834

The emergency manager reported 4 to 5 inch tree limbs down.

Thunderstorm Wind, McPherson

When
June 5, 4:35 AM CST
Where
McPherson County, Marquette
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
38.550, -97.830

A tin shed was blown apart and wrapped around a power pole.

Thunderstorm Wind, Marion

When
June 5, 4:42 AM CST
Where
Marion County, 3 mi SE of Tampa
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
38.520, -97.110

A trained spotter reported 4 inch diameter tree limbs down.

Thunderstorm Wind, McPherson

When
June 5, 4:45 AM CST
Where
McPherson County, 0.69 mi S of Lindsborg
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.570, -97.670

A trained spotter reported 65 to 70 mph winds.

Thunderstorm Wind, McPherson

When
June 5, 4:45 AM CST
Where
McPherson County, 1.41 mi SSW of Inman
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.210, -97.776

The public reported the wind gusts.

Flood, McPherson

When
June 5, 4:45 AM CST to 6:45 AM CST
Where
McPherson County, 0.54 mi E of Mc Pherson to 0.98 mi WNW of Mc Pherson
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.370, -97.660

Law enforcement reported water up to 2 feet in the southwest part of town.

Thunderstorm Wind, McPherson

When
June 5, 4:50 AM CST
Where
McPherson County, 2.66 mi E of Mc Pherson
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
38.371, -97.621

Amateur radio reported wind damage to a garage door and a tree near exit 60 on Interstate 135.

Thunderstorm Wind, Harvey

When
June 5, 4:50 AM CST to 4:56 AM CST
Where
Harvey County, 3.42 mi NW of Annelly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.000, -97.250

A trained spotter reported the winds.

Thunderstorm Wind, McPherson

When
June 5, 4:52 AM CST
Where
McPherson County, 0.54 mi W of Mc Pherson Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
38.350, -97.690

Thunderstorm Wind, McPherson

When
June 5, 4:57 AM CST
Where
McPherson County, 0.54 mi W of Galva
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.380, -97.540

A personal weather station measured the gust.

Hail, Sedgwick

When
June 5, 4:59 AM CST
Where
Sedgwick County, 3.65 mi S of Maize
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.718, -97.461

Hail, Sedgwick

When
June 5, 5:01 AM CST
Where
Sedgwick County, 3.9 mi NW of (Ict)wichita Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.691, -97.479

Hail, Sedgwick

When
June 5, 5:01 AM CST
Where
Sedgwick County, 3.8 mi NW of (Ict)wichita Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.690, -97.478

Hail, Sedgwick

When
June 5, 5:05 AM CST
Where
Sedgwick County, 3.07 mi N of (Ict)wichita Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.694, -97.426

Thunderstorm Wind, Saline

When
June 5, 5:05 AM CST
Where
Saline County, 1.82 mi S of (Sln)salina Muni Arp
Measured
65 kt (75 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
38.774, -97.646

The emergency manager reported power lines down.

Hail, Sedgwick

When
June 5, 5:13 AM CST
Where
Sedgwick County, 2.84 mi SE of Haysville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.541, -97.334

Thunderstorm Wind, Marion

When
June 5, 5:15 AM CST
Where
Marion County, Tampa to 0.45 mi SE of Lost Spgs
Measured
56 kt (64 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
38.550, -97.150

Numerous reports of wind damage between Tampa, Kansas, and Lost Springs, Kansas. Damage included power poles and five foot diameter trees blown down. Also numerous reports of shed and barn damage.

Hail, Sedgwick

When
June 5, 5:16 AM CST
Where
Sedgwick County, 3.44 mi NW of Peck
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.510, -97.420

The hail ranged in size from golf ball to baseball size.

Lightning, Marion

When
June 5, 5:20 AM CST
Where
Marion County, 0.54 mi W of Peabody
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.170, -97.110

The emergency manager reports than an oil well was struck by lightning and caught on fire.

Hail, Sedgwick

When
June 5, 5:25 AM CST
Where
Sedgwick County, 3.23 mi SSE of Derby
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.505, -97.256

Hail, Butler

When
June 5, 5:30 AM CST
Where
Butler County, 3.45 mi S of Rose Hill
Measured
1 in hail
Reported by
Public
Coordinates
37.520, -97.130

The report was relayed via twitter.

Hail, Greenwood

When
June 5, 5:50 AM CST
Where
Greenwood County, 0.54 mi W of Madison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.130, -96.140

Pea to quarter sized hail was reported along with 1.90 inches of rainfall.

Thunderstorm Wind, Woodson

When
June 5, 5:50 AM CST
Where
Woodson County, 0.88 mi SW of Yates Center
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
COOP Observer
Coordinates
37.870, -95.740

Two inch diameter tree limbs were blown down.

High Wind, Ellsworth

When
June 5, 5:50 AM CST to 6:00 AM CST
Where
Ellsworth forecast zone
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

A wake low on the north side of the thunderstorm complex produced winds estimated at 80 to 90 mph.

Thunderstorm Wind, Woodson

When
June 5, 6:00 AM CST
Where
Woodson County, 2.24 mi E of Yates Center
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.879, -95.689

Tree limbs up to 10 inches in diameter were blown down.

High Wind, Russell

When
June 5, 6:00 AM CST to 6:10 AM CST
Where
Russell forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

A wake low on the north of the side of the thunderstorm complex produced wind gusts to 60 mph.

Hail, Cowley

When
June 5, 6:01 AM CST
Where
Cowley County, 0.69 mi S of Burden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.310, -96.750

Thunderstorm Wind, Elk

When
June 5, 6:05 AM CST
Where
Elk County, 8.29 mi N of Grenola
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.470, -96.450

A 30 foot tree was uprooted.

Thunderstorm Wind, Greenwood

When
June 5, 6:15 AM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.820, -96.290

Law enforcement estimated winds of 50 to 60 mph winds and dime sized hail.

High Wind, Lincoln

When
June 5, 6:15 AM CST to 6:20 AM CST
Where
Lincoln forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Law enforcement reported one foot diameter tree limbs were knocked down.

High Wind, Rice

When
June 5, 6:15 AM CST to 6:20 AM CST
Where
Rice forecast zone
Measured
63 kt (72 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

High Wind, McPherson

When
June 5, 6:20 AM CST to 6:30 AM CST
Where
McPherson forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Roof material was blown off a school in Lindsborg.

Hail, Greenwood

When
June 5, 6:25 AM CST
Where
Greenwood County, 0.54 mi W of Madison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.130, -96.140

Hail was pea to quarter sized.

High Wind, Saline

When
June 5, 6:26 AM CST
Where
Saline forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

High Wind, Saline

When
June 5, 6:30 AM CST
Where
Saline forecast zone
Measured
59 kt (68 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

The emergency manager reported the wind gust at the southeast corner of Salina High School.

Thunderstorm Wind, Greenwood

When
June 5, 6:32 AM CST
Where
Greenwood County, 2.19 mi W of Piedmont
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.620, -96.410

Law enforcement reported the gust.

High Wind, McPherson

When
June 5, 6:32 AM CST to 6:40 AM CST
Where
McPherson forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
AWOS
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Thunderstorm Wind, Elk

When
June 5, 6:43 AM CST
Where
Elk County, Longton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.380, -96.080

Tree limbs of 4 to 5 inches in diameter were scattered across town.

Thunderstorm Wind, Greenwood

When
June 5, 6:44 AM CST
Where
Greenwood County, 0.69 mi S of Severy
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.620, -96.230

Law enforcement estimated 60 to 70 mph winds.

High Wind, Saline

When
June 5, 6:54 AM CST to 6:59 AM CST
Where
Saline forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Flood, Greenwood

When
June 5, 7:03 AM CST to 8:03 AM CST
Where
Greenwood County, 6.22 mi S of Teterville to 4.99 mi NW of Eureka Arpt
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.940, -96.430

Law enforcement reported water over county roads.

Thunderstorm Wind, Montgomery

When
June 5, 7:12 AM CST
Where
Montgomery County, Coffeyville Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.100, -95.570

High Wind, Saline

When
June 5, 7:30 AM CST to 7:35 AM CST
Where
Saline forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Thunderstorm Wind, Labette

When
June 5, 7:34 AM CST
Where
Labette County, 0.88 mi NE of Edna
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.060, -95.360

A trained spotter estimated 60 to 70 mph winds.

Thunderstorm Wind, Labette

When
June 5, 7:40 AM CST
Where
Labette County, 0.55 mi W of Oswego
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.170, -95.110

Law enforcement reported the wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526437, 526758, 526768, 526769, 526760, 526762, 526772, 526780, 526782, 526764, 526765, 526789, 526793, 526809, 526794, 526798, 526800, 526859, 526803, 526813, 526804, 526814, 526816, 526818, 526833, 526819, 526822, 526823, 526827, 526828, 526830, 526831, 526834, 526835, 526836, 526849, 526837, 526850, 526838, 526840, and more.